Letters to the Editor
Mycobacterium marinum infection in the setting of antitumor necrosis factor alpha therapy for Crohn's disease
Article first published online: 25 OCT 2010
Copyright © 2010 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 17, Issue 6, pages 1443–1444, June 2011
How to Cite
Levesque, B. G. and Sandborn, W. J. (2011), Mycobacterium marinum infection in the setting of antitumor necrosis factor alpha therapy for Crohn's disease. Inflamm Bowel Dis, 17: 1443–1444. doi: 10.1002/ibd.21512
- Issue published online: 10 MAY 2011
- Article first published online: 25 OCT 2010
To the Editor:
Infection or reactivation of mycobacterium tuberculosis and atypical mycobacterium has been documented as a risk of antitumor necrosis factor alpha (anti-TNF-α) therapy.1, 2 Infection with Mycobacteriummarinum has been previously reported in only two individuals with Crohn's disease (CD) treated with anti-TNF-α therapy.3, 4 Management of CD in this setting is unclear.
We present two cases of M.marinum infection in the setting of CD treated with anti-TNF-α biologic therapy. All patients included in this report provided authorization for medical record review for research purposes and the study was approved by the Mayo Clinic Institutional Review Board.
A 60-year-old man with Crohn's ileocolitis had been treated with infliximab monotherapy for 6 months when he developed a red papule on the tip of his finger. The papule grew in size, and subsequently subcutaneous nodules developed on the hand and forearm. Infliximab was discontinued and several brief courses of empiric antibiotics were unsuccessful. Six months later, after repeated cultures that had not revealed a source of infection, a careful history taken by his dermatologist revealed a history of hand injury and fish tank cleaning prior to the development of his hand infection. Culture from a lesion grew M.marinum. He underwent incision and drainage of all nodules and was treated with 6 months of minocycline therapy. The skin lesions improved and no new nodules appeared. The patient was evaluated in the Inflammatory Bowel Disease Center at the Mayo Clinic (Rochester, MN) 3 months after finishing minocycline. He and his primary physician questioned treatment options for his CD and if life-long antibiotic-suppressive therapy was required during treatment with anti-TNF-α biologic therapy.
At presentation to our center, he had nonbloody diarrhea and intermittent left lower quadrant pain and infrequent bouts of nausea and vomiting. Multiple scars extended from the left finger to forearm. Magnetic resonance enterography (MRE) revealed wall thickening and hyperenhancement of the ileocecal valve and terminal ileum. Colonoscopy showed active patchy colitis around a strictured ileocecal valve. In discussion with infectious diseases specialists, he was assessed as being adequately treated for M.marinum and did not require suppressive management in the setting of immunosuppression. His CD was treated with the reintroduction of infliximab along with the initiation of azathioprine.
A 33-year-old woman with 7 years of ileal CD had been treated with ileocolic resection with ileo ascending colostomy 2 years prior to her evaluation. She received prophylactic therapy with 6-mercaptopurine (6MP) for 7 months postoperatively. Despite this treatment, she had symptomatic relapse. 6MP was discontinued and she began treatment with infliximab. After two infusions of infliximab she injured her thumb and developed an infection under her nail. She was treated with amoxicillin, then Keflex, without improvement in her symptoms. Infliximab was discontinued in the setting of the persistent infection. Rifampin was started and she noted improvement in the thumb inflammation and a few nodules on the wrist resolved. Nodules continued to form proximally on the wrist and forearm. Sporotrix serology was negative. Further discussion revealed that she frequently went fishing and had cleaned several fish bowls regularly.
She was treated with surgical debridement of her thumb and three nodules. One acid-fast stain showed mycobacterium. Biopsies had granulomas and cultures were originally negative; however, they later grew M.marinum. Fungal cultures were negative. She was successfully treated with doxycycline 100 mg twice daily for 3 months. After treatment for her mycobacterial treatment, she resumed biologic therapy and at various points in time has subsequently received the anti-TNF-α agent adalimumab, the anti-interleukin 12/23 agent briakinumab (formerly J695, ABT874), and anti-CTLA4 therapy with abatacept.
The treatment of inflammatory bowel disease with ant-TNF-α therapy is balanced against the risks of infection. M.marinum is a nontuberculous mycobacterium that most often leads to an infection of the skin associated with water exposure. Some patients develop sporotrichoid disease which is characterized by nodules effecting lymph nodes extending proximally from the inoculation site.5 Disseminated disease is rare.6 Skin lesions are usually papules, pustules, or ulcerations that change to violaceous plaques over weeks to months. Due to the incubation period of 2 weeks to 4 months, diagnosis is typically delayed 3–4 months, which is reflected in this case series.7
With the growth of anti-TNF-α therapy in CD, these cases illustrate the need for a heightened awareness of the signs and symptoms of M.marinum. Anti-TNF-α therapy should be discontinued during the treatment of the infection. After complete treatment of the infection, anti-TNF-α therapy can be reinduced. Antibiotic suppressive therapy was not indicated in either case.
- 1Tuberculosis assoicated with infliximab, a tumor necrosis factor alpha-neutralizing agent. N Eng J Med. 2001; 345: 1098–1104., , , et al.
- 2Nontuberculous mycobacteria infections and anti-tumor necrosis factor alpha therapy. Emerg Infect Dis. 2009; 15: 1556–1561., , , et al.
- 3Severe sporotrichoid fish tank granuloma following infliximab therapy. Am J Clin Dermatol. 2007; 8: 385–388., , , et al.
- 4Mycobacterium marinum infection complicated by anti-tumour necrosis factor therapy. J Med Microbiol. 2010; 59: 617–621., , , et al.
- 5Tropical fish aquariums. A source of Mycobacterium marinum infections resembling sporotrichosis. JAMA. 1970; 211: 457–461., , , et al.
- 6Disseminated cutaneous Mycobacterium marinum infections. Int J Dermatol. 1983; 119: 268–270., ,
- 7Mycobacterium marinum. Clin Dermatol. 1995; 13: 273–276.
Barrett G. Levesque MD*, William J. Sandborn MD*, * Miles and Shirley Fiterman Center for Digestive Diseases, Mayo Clinic, Rochester, Minnesota.